New Mexico, 2016

Hail in New Mexico, May 18, 2016

May 18, 2016 · NWS EPZ · 5 events in 2 counties and zones

An upper low was located near the four corners region with a back door cold front dropping down from the northeast. A 90 knot jet streak from the southwest was over the borderland and surface winds were out of the northeast providing ample shear for severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was located near the four corners region with a back door cold front dropping down from the northeast. A 90 knot jet streak from the southwest was over the borderland and surface winds were out of the northeast providing ample shear for severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 18, 12:38 PM MST, 32 minutes earlier.

Area forecast discussion, May 18, 12:38 PM MST, 32 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service El Paso Tx/Santa Teresa NM
138 PM MDT WED MAY 18 2016

.SYNOPSIS...
Widespread showers and thunderstorms are expected to continue into
the early evening hours across the area. A few storms will become
severe with large hail and gusty winds expected. Thunderstorms
will taper off after midnight. A few showers or a thunderstorm
will be possible again on Thursday, mainly over the higher terrain
of Grant, Sierra, and Otero Counties. Drier weather will prevail
Friday and through the weekend, with warm and breezy conditions
returning.

&&

.DISCUSSION...

CORRECTED FOR TEMP/POP TABLE ONLY.

Water Vapor imagery shows upper low currently over east-central
Arizona with trailing trough and associated vort lobe to its
south. Expect thunderstorm coverage to increase rapidly over the
next 2 to 3 hours as this vort lobe moves into southeastern New
Mexico.

Various convection-allowing models including WRF runs from the
University of Arizona and Texas Tech suggest multicell and
supercell storms developing in a NW to SE arc by 20z, with cells
moving NE to ENE. Already seeing some cells developing over the
Black Range and west of Las Cruces, but the main "wave" of storms
will likely develop further to the SW...perhaps where a few
showers are now developing in Hidalgo County.

18z sounding continues to show steep mid-level lapse rates and
strong deep-layer shear. Warm nose around 700 mb that was present
at 12z has eroded significantly. As temperatures aloft continue to
drop ahead of the upper low...lapse rates will steepen. Cap will
erode quickly as low/mid-level clouds dissipate.

Main threat continues to be large hail and to a lesser extent,
wind.

Storms will mainly shift east of the Rio Grande after dark...with
activity diminishing to a few showers after midnight. The upper
low will weaken into an open trough and shift east of the area
tomorrow afternoon. A few pop-up convective showers or a
thunderstorm will remain a risk into tomorrow, mainly over
northern areas as a weak trough embedded in NW flow drifts
through the area.

We will transition back to a dry pattern with breezy to windy
conditions heading into the weekend.

&&

.AVIATION...19/00Z-20/00Z.
Upper low/trough will be moving across the region over the next 24
hrs. Areas east of Rio Grande will be active to start period through
03Z with P6SM SCT-BKN050-070 BKN120-150 SCT-NMRS 1-3SM TSRAGS with
wind gusts to 50KTS. From 03Z-18Z and for remainder of the area P6SM
SCT-BKN040-060 with isolated to scattered -SHRA BKN020-030. After
15Z P6SM SCT-BKN060-080 with isolated to scattered -TSRA BKN040-060
over east and mountain areas. Winds generally east 5-15G25KTS thru
15Z before shifting to the west AOB 12KTS.

&&

.FIRE WEATHER...
Upper level trough will be moving across the region over the next
day with some strong to severe storms possible through the early
evening. On the back side of this system, flow will become more
zonal for a day before becoming southwest going into early next
week. This will generally keep dry conditions over the area but with
increasing winds, especially starting Sunday and continuing through
the first part of next week. There could be several days of critical
conditions during this time as temperatures climb back into the mid
80s to lower 90s and relative humidities drop into the single digits
to lower teens.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 55  80  61  89 /  50  10   0   0
Sierra Blanca           52  78  56  86 /  50  10   0   0
Las Cruces              49  77  53  85 /  50  10   0   0
Alamogordo              50  76  55  85 /  60  20   0   0
Cloudcroft              37  56  42  64 /  70  40  20   0
Truth or Consequences   51  75  54  83 /  60  20  10   0
Silver City             44  72  49  78 /  30  20   0   0
Deming                  48  77  53  86 /  30  10   0   0
Lordsburg               48  80  54  87 /  20  10   0   0
West El Paso Metro      56  79  61  88 /  50  10   0   0
Dell City               48  78  50  87 /  50  10   0   0
Fort Hancock            54  82  57  90 /  50  10   0   0
Loma Linda              50  75  56  83 /  50  10   0   0
Fabens                  53  81  56  89 /  40  10   0   0
Santa Teresa            51  79  56  87 /  50  10   0   0
White Sands HQ          54  76  58  86 /  50  20   0   0
Jornada Range           46  76  52  85 /  50  30   0   0
Hatch                   50  78  53  86 /  50  20   0   0
Columbus                52  80  56  88 /  30  10   0   0
Orogrande               52  77  55  86 /  50  20   0   0
Mayhill                 39  63  45  73 /  70  40  10   0
Mescalero               41  64  44  73 /  60  30  10   0
Timberon                38  63  41  71 /  60  40  10   0
Winston                 37  68  40  76 /  60  50  20   0
Hillsboro               46  74  50  82 /  50  30   0   0
Spaceport               48  75  53  83 /  50  20   0   0
Lake Roberts            34  72  39  79 /  50  30   0   0
Hurley                  42  73  47  80 /  30  20   0   0
Cliff                   40  77  45  84 /  30  20   0   0
Mule Creek              35  75  40  82 /  30  20   0   0
Faywood                 44  74  48  81 /  40  20   0   0
Animas                  50  80  53  88 /  20   0   0   0
Hachita                 48  80  53  88 /  20   0   0   0
Antelope Wells          49  81  53  87 /  20   0   0   0
Cloverdale              46  77  50  82 /  20  10   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

25-Hardiman / 26-Grzywacz
Hazardous weather outlook, May 18, 5:36 AM MST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
636 AM MDT WED MAY 18 2016

NMZ401>417-TXZ418>424-191245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
636 AM MDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
IT WILL BE AN ACTIVE WEATHER DAY. AN APPROACHING UPPER LEVEL STORM
SYSTEM WILL COMBINE WITH INCREASED MOISTURE ACROSS THE AREA TO
HELP FUEL SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. A FEW STORMS MAY BE STRONG TO SEVERE WITH THE MAIN
THREATS BEING STRONG WINDS AND HAIL. THE THREAT FOR STRONG STORMS
WILL LESSON BY LATE EVENING BUT OUR RAIN CHANCES WILL CONTINUE
INTO THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WE WILL BE DRIER AND WARMER ON THURSDAY AND AGAIN ON FRIDAY. THE
WEEKEND WILL BE DRY WITH BREEZY AFTERNOON WINDS. WE MAY SEE SOME
FIRE WEATHER CONCERNS ON SUNDAY. THE FIRST PART OF NEXT WILL
CONTINUE OUR SUNNY WARM WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER TO OUR
OFFICE VIA OUR 800 SPOTTER PHONE NUMBER OR VIA TWITTER USING OUR
HANDLE @NWSELPASO

In the hours before

Special weather statement, May 18, 12:25 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
125 PM MDT WED MAY 18 2016

NMZ410-411-182015-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
NORTHERN DONA ANA COUNTY NM-
125 PM MDT WED MAY 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 215
PM MDT...

AT 125 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 6 MILES NORTH OF CORRALITOS...OR 10 MILES SOUTHWEST OF
LEASBURG...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEASBURG...
RADIUM SPRINGS...
JORNADA RANGE...
LOOKOUT PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3228 10711 3243 10723 3275 10692 3251 10655
TIME...MOT...LOC 1925Z 223DEG 28KT 3239 10704

GRZYWACZ

The radar

The El Paso radar (KEPZ), 68 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Dona Ana

When
May 18, 1:10 PM MST to 1:15 PM MST
Where
Dona Ana County, 1.17 mi SE of Leasburg
Measured
1 in hail
Reported by
Public
Coordinates
32.460, -106.904

Dime to 1 inch hail was reported around Leasburg.

Hail, Dona Ana

When
May 18, 3:04 PM MST to 3:10 PM MST
Where
Dona Ana County, 1.02 mi NNW of Mesilla Park
Measured
1 in hail
Reported by
Public
Coordinates
32.284, -106.757

Quarter sized hail was falling in sheets at the NMSU bookstore.

Hail, Dona Ana

When
May 18, 3:10 PM MST to 3:15 PM MST
Where
Dona Ana County, 1 mi SW of Mesilla Park
Measured
0.75 in hail
Reported by
Public
Coordinates
32.260, -106.762

Half inch to dime size hail fell at the intersection of Carver Road and Turtle Creek Avenue.

Hail, Luna

When
May 18, 3:22 PM MST to 3:25 PM MST
Where
Luna County, 0.9 mi NE of Columbus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.840, -107.640

Hail, Dona Ana

When
May 18, 3:28 PM MST to 3:30 PM MST
Where
Dona Ana County, 4.6 mi ENE of University Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.312, -106.661

Quarter sized hail was completely covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633757, 633758, 633759, 633760, 633761.